Kansas, 2010

Flooding and Hail in Kansas, July 22, 2010

July 22, 2010 · NWS DDC · 10 events in 1 county or zone

A weak cold front moved into a very unstable airmass during the afternoon hours and helped to generate thunderstorms. A few of the storms produced hail and strong winds but the main threat was heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak cold front moved into a very unstable airmass during the afternoon hours and helped to generate thunderstorms. A few of the storms produced hail and strong winds but the main threat was heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU JUL 22 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES FAR WEST AND
NORTH THIS EVENING, AND THEN THE POSITION OF COLD FRONT ACROSS
WESTERN KANSAS ON SATURDAY WITH ASSOCIATED CLOUDS, HIGH TEMPS, AND
THUNDERSTORMS.

A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM THE PACIFIC
NORTHWEST AND ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST
TONIGHT. THIS FEATURE WILL PUSH A WEAK TROUGH AND COOL FRONT MORE
EAST INTO SOUTHWEST KANSAS TONIGHT. MOISTURE CONVERGENCE AND HEATING
COULD GENERATE A FEW THUNDERSTORMS WEST OF A HAYS TO GARDEN CITY TO
ELKHART LINE THIS EVENING BUT A LACK OF UPPER LEVEL FORCING AND
DYNAMICS SHOULD KEEP THESE STORMS SCATTERED. THEY THEN SHOULD
QUICKLY DISSIPATE AFTER SUNSET OR BEFORE MIDNIGHT. CURRENT POPS AND
QPF WERE UNCHANGED. A MORE SUBSTANTIAL SHORTWAVE TROUGH THEN MOVES
INTO THE NORTHERN PLAINS ON SATURDAY MORNING AND INTO THE UPPER
MIDWEST ON SATURDAY EVENING PUSHING A COLD FRONT FARTHER SOUTH INTO
SOUTHWESTERN KANSAS ON SATURDAY AFTERNOON AND EVENING. THE MODELS
DIFFER A BIT ON TIMING OF THE COLD FRONT INTO THE CENTRAL FA WITH
THE WRF THE FASTEST AND HAS IT THROUGH DODGE CITY AROUND NOON WHILE
THE GFS HAS IT THROUGH AROUND 5 TO 7 PM. WILL GO ABOUT MIDDLE OF THE
ROAD FOR NOW. WILL KEEP POPS OF 20 TO 40 PERCENT GOING. THE OUTLOOK
FOR ANY SEVERE THUNDERSTORMS LOOKS SMALL AS MUCH OF THE UPPER JET
AND DYNAMICS STAYS NORTH OF THE REGION. THE MAIN THREAT WOULD BE
AREAS OF HEAVY RAINFALL AND LIGHTNING.

FOR TONIGHT LOOK FOR MOSTLY CLEAR SKIES EAST AND PARTLY TO MOSTLY
CLOUDY SKIES WEST THIS EVENING. OVERNIGHT LOWS WILL AGAIN BE MILD
WITH SOUTH WINDS OF 10 TO 20 MPH EXCEPT FAR NORTHWEST FA NEAR THE
TROUGH. LOWS SHOULD RANGE FROM AROUND 70 FAR WEST TO THE MID 70S
EAST. ON FRIDAY SOUTH WINDS INCREASE TO 20 TO 30 MPH WITH MOSTLY
SUNNY SKIES AND HIGHS AROUND 100. FOR FRIDAY NIGHT THE COLD FRONT
SHOULD BE JUST NORTH OF THE FA WITH SOUTH WINDS AND LOWS IN THE LOW
TO MID 70S. ON SATURDAY AS MORE CLOUDS INCREASE WITH THE COLD FRONT
AND SOME STORMS BREAK OUT IN THE AFTERNOON, OUR HIGH TEMPS SHOULD
RANGE FROM THE UPPER 80S NORTH TO THE MID 90S SOUTH AHEAD OF THE
COLD FRONT.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL TROUGH
OF LOW PRESSURE CONTINUING TO TRACK EAST ACROSS THE GREAT LAKES
REGION SUNDAY. A PROJECTED STALLED ATTENDANT COLD FRONT JUST ACROSS
OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS
PANHANDLE...IS EXPECTED TO BEGIN EDGING SLOWLY BACK TO THE NORTH
ACROSS SOUTHWEST KANSAS LATE SUNDAY. THE GFS AND ECMWF ALSO HINT
AT A H5 VORT MAX LIFTING NORTHEAST ACROSS THE WESTERN HIGH PLAINS
DURING THIS GENERAL TIME FRAME SUNDAY. COMBINED WITH INCREASED LOW
LEVEL CONVERGENCE IN ASSOCIATION WITH THE FRONTAL BOUNDARY, THIS
WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF
CENTRAL AND WESTERN KANSAS. HOWEVER, A WEAKER FLOW ALOFT WILL
REMAIN WHICH COULD LIMIT POTENTIAL CONVECTION. AS A RESULT OF THIS
AND THE UNCERTAINTY OF TIMING AND POSITIONING OF THE FRONT, WILL
RETAIN THE 30 POPS CURRENTLY IN PLACE FOR SUNDAY AFTERNOON AND
EVENING. UPPER LEVEL RIDGING BUILDING BACK INTO THE CENTRAL PLAINS
SHOULD LEAD TO DRIER CONDITIONS RETURNING TO WESTERN KANSAS AS EARLY
AS MONDAY AND PREVAILING THROUGH THE MIDDLE OF NEXT WEEK.

HIGH TEMPERATURES ARE EXPECTED TO BE FAIRLY SEASONAL SUNDAY AS A
COLD FRONT STALLS OUT ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST
INTO OKLAHOMA AND THE TEXAS PANHANDLE. THE GFS AND ECMWF SHOW H85
TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS NORTHERN PORTIONS OF
THE CWA TO THE MID 20S(C) SOUTH. IN ADDITION, INCREASED CLOUDINESS
IN RELATION TO THE FRONTAL BOUNDARY COULD POTENTIALLY HINDER
CLIMBING TEMPERATURES. SO, SHOULD EXPECT HIGHS FROM THE UPPER 80S(F)
TO THE LOWER 90S(F) ON SUNDAY. A GRADUAL WARMING TREND IS EXPECTED
NEXT WEEK AS UPPER LEVEL RIDGING BEGINS TO BUILD BACK INTO THE
REGION. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE NEAR THE COLORADO BORDER WILL EDGE
NORTHEAST INTO EXTREME WESTERN KANSAS TONIGHT. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND JUST
AHEAD OF THE TROUGH...PRIMARILY WEST OF A KHYS TO KDDC LINE. OUTSIDE
OF ANY POTENTIAL CONVECTION, VFR CONDITIONS CAN BE EXPECTED THROUGH
LATE FRIDAY MORNING. WINDS WILL SUBSIDE 10 TO 20KT OVERNIGHT WITH
WINDS INCREASING 20 TO 30KT AGAIN BY MID DAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  99  73  91 /   0   0  10  30
GCK  73 101  72  90 /  20  20  20  30
EHA  72  99  71  89 /  20  20  20  30
LBL  73 100  73  90 /   0   0  10  30
HYS  75 102  75  88 /  30  20  30  30
P28  76  99  76  96 /   0   0   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 22, 3:57 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU JUL 22 2010

KSZ046-064>066-076>081-085>090-231145-
RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>063-074-075-084-231145-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
MORTON-
457 AM CDT THU JUL 22 2010 /357 AM MDT THU JUL 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND EARLY FRIDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Scott

When
July 22, 3:45 PM CST to 6:30 PM CST
Where
Scott County, 5.82 mi SW of Scott State Park
Reported by
Public
Coordinates
38.610, -100.980

Rainfall was estimated to be between 4 and 5 inches.

Heavy Rain, Scott

When
July 22, 4:00 PM CST to 6:30 PM CST
Where
Scott County, 7.01 mi NNW of Scott City
Reported by
Public
Coordinates
38.570, -100.960

Three inches of rainfall was observed.

Hail, Scott

When
July 22, 5:27 PM CST
Where
Scott County, 5.12 mi SW of Scott State Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -100.990

The hail was mostly nickel sized but with a few larger stones.

Heavy Rain, Scott

When
July 22, 6:00 PM CST to 7:10 PM CST
Where
Scott County, 4.18 mi N of Scott City
Reported by
Trained Spotter
Coordinates
38.540, -100.910

Rainfall of 2.40 inches was observed.

Heavy Rain, Scott

When
July 22, 6:00 PM CST to 7:45 PM CST
Where
Scott County, 2.16 mi E of Modoc
Reported by
Trained Spotter
Coordinates
38.480, -101.040

Rainfall of 3 inches was measured.

Thunderstorm Wind, Scott

When
July 22, 6:00 PM CST
Where
Scott County, 4.28 mi NNW of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.540, -100.920

The winds were estimated.

Flood, Scott

When
July 22, 6:30 PM CST to 10:30 PM CST
Where
Scott County, 3.25 mi E of Modoc to 2.58 mi E of Modoc
Cause
Heavy Rain
Reported by
Public
Coordinates
38.480, -101.020

There was an estimated 2 feet of water across Falcon road as White Woman creek overflowed it's banks.

Flood, Scott

When
July 22, 7:00 PM CST to 10:00 PM CST
Where
Scott County, 1.3 mi W of Scott City to 4.38 mi WNW of Scott City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.477, -100.924

Ditches were full and there was ponding of water on many county roads. Water was over highway 96 and many low water crossings were flooded in the area.

Thunderstorm Wind, Scott

When
July 22, 7:00 PM CST
Where
Scott County, 1.62 mi W of Modoc
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.480, -101.110

Winds were estimated to be 60 mph.

Thunderstorm Wind, Scott

When
July 22, 8:00 PM CST
Where
Scott County, 8.17 mi WSW of Shallow Water
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.320, -101.050

Two to three inch diameter tree branches were broken by the high wind.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254033, 254035, 254032, 254037, 254041, 254043, 254031, 254028, 254045, 254047.